On the Gevrey hypo-ellipticity of sums of squares of vector fields
Annales de l'Institut Fourier, Volume 54 (2004) no. 5, p. 1443-1475
The article studies a second-order linear differential operator of the type -L= X 1 2 ++X r 2 , i. e., a sum of squares of real, and real-analytic, vector fields X i . The conjectured necessary and sufficient condition for analytic hypo-ellipticity, based on the Poisson stratification of the characteristic variety, is recalled in simple analytic and geometric terms. It is conjectured that the microlocal Gevrey hypo-ellipticity of L depends on the restrictions of the principal symbol σL to 2D or 4D symplectic manifolds associated to each bicharateristic curve in a nonsymplectic stratum.
On étudie un opérateur différentiel du second ordre du type -L= X 1 2 ++X r 2 , où les X i sont des champs vectoriels réels et analytiques. On décrit, en termes analytiques et géométriques simples, la stratification de Poisson de la variété caractéristique de L et on rappelle la conjecture selon laquelle une condition nécessaire et suffisante pour l’hypo-ellipticité analytique de L serait que chaque strate de Poisson soit symplectique. Les auteurs formulent une conjecture nouvelle sur l’hypo-ellipticité Gevrey de L selon laquelle cette propriété dépendrait de la restriction du symbole principal σL à certaines sous-variétés bi- ou quadri-dimensionnelles contenant une courbe bicaratéristique d’une strate non symplectique.
DOI : https://doi.org/10.5802/aif.2055
Classification:  35H05,  35A20
@article{AIF_2004__54_5_1443_0,
     author = {Bove, Antonio and Treves, Fran\c cois},
     title = {On the Gevrey hypo-ellipticity of sums of squares of vector fields},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {54},
     number = {5},
     year = {2004},
     pages = {1443-1475},
     doi = {10.5802/aif.2055},
     zbl = {1073.35067},
     mrnumber = {2127854},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2004__54_5_1443_0}
}
Bove, Antonio; Treves, François. On the Gevrey hypo-ellipticity of sums of squares of vector fields. Annales de l'Institut Fourier, Volume 54 (2004) no. 5, pp. 1443-1475. doi : 10.5802/aif.2055. http://www.numdam.org/item/AIF_2004__54_5_1443_0/

[A-B, 2004] P. Albano & A. Bove, Analytic stratifications and the cutlocus of a class of distance functions, Preprint

[B-G, 1972] M. S. Baouendi & Ch. Goulaouic, Non analytic-hypoellipticity for some degenerate operators, Bull. A. M. S 78 (1972) p. 483-486 | MR 296507 | Zbl 0276.35023

[Be-Bo-Ta,] E. Bernardi, A. Bove & D.S. Tartakoff, On a conjecture of Treves: analytic hypoellipticity and Poisson strata, Indiana Univ. Math. J 47 (1998) p. 401-417 | MR 1647900 | Zbl 0937.35023

[Bo-Ta, 199] A. Bove & D.S. Tartakoff, Optimal non-isotropic Gevrey exponent for sums of squares of vector fields, Comm. in P. D. E 22 (1997) p. 1263-1282 | MR 1466316 | Zbl 0921.35043

[Bo-Ta, 200] A. Bove & D.S. Tartakoff, On a class of sums of squares with a given Poisson-Treves stratification, J. Geom. Analysis 13 (2003) p. 391-420 | MR 1984848 | Zbl 1036.35059

[C, 1992] M. Christ, A class of hypoelliptic PDE admitting nonanalytic solutions, Contemporary Math. A. M. S 137 (1992) p. 155-167 | MR 1190978 | Zbl 0804.35022

[C, 1994] M. Christ, A necessary condition for analytic hypoellipticity, Math. Research Letters 1 (1994) p. 241-248 | MR 1266762 | Zbl 0841.35026

[C, 2003] M. Christ, Hypoellipticity: geometrization and speculation, Progress in Math. A. M. S., Birkhäuser, 1997, p. 91-109 | Zbl 0965.47033

[Ch, 2001] S. Chanillo, Kirillov theory, Treves strata, Schrödinger equations and analytic hypoellipticity of sums of squares, e-print, http://arxiv.org/pdf/math.AP/0107106, August 2001

[Ch-H-L, 20] S. Chanillo, B. Helffer & A. Laptev, Nonlinear eigenvalues and analytic hypoellipticity, J. of Functional Analysis, to appear, 2003 | Zbl 1053.35045

[Cost, 2003] O. Costin & R. Costin, Failure of Analytic Hypo-ellipticity in a Class of Differential Operators, Annali Sc. Normale Sup. Pisa Cl. Sci 5 (2003) no.2 p. 21-45 | Zbl 05019602

[D-Z, 1973] M. Derridj & C. Zuily, Régularité analytique et Gevrey d'opérateurs elliptiques dégénérés, J. Math. Pures et Appl 52 (1973) p. 65-80 | MR 390474 | Zbl 0263.35020

[G-S, 1985] A. Grigis & J. Sjöstrand, Front d'onde analytique et sommes de carrés de champs de vecteurs, Duke Math. J 52 (1985) p. 35-51 | MR 791290 | Zbl 0581.35009

[Gr, 1971] V. V. Grušin, On a class of elliptic pseudodifferential operators degenerate on a submanifold, Math. USSR Sbornik 13 (1971) p. 155-185 | Zbl 0238.47038

[Hanges, 20] N. Hanges, Analytic regularity for an operator with Treves curves, to appear | MR 2053489 | Zbl 1053.35046

[H-H, 1991] N. Hanges & A.A. Himonas, Singular solutions for sums of squares of vector fields, Comm. in PDE 16 (1991) p. 1503-1511 | MR 1132794 | Zbl 0745.35011

[H-H, 1995] N. Hanges & A.A. Himonas, Non-analytic hypoellipticity in the presence of symplecticity, Proceed. A.M.S 126 (1998) p. 1549-1557 | MR 1422872 | Zbl 0906.35027

[H-H, 1996] N. Hanges & A.A. Himonas, Singular solutions for a class of Grusin type operators, Proceed. A. M. S 124 (1996) p. 1549-1557 | MR 1307525 | Zbl 0858.35025

[Hlf, 1979] B. Helffer, Hypoellipticité analytique sur des groupes nilpotents de rang 2, p. I.1-I.13 | Numdam | Zbl 0471.35022

[Hlf, 1982] B. Helffer, Conditions nécessaires d'hypoanalyticité pour des opérateurs invariants à gauche homogènes sur un groupe nilpotent gradué, J. Diff. Equations 44 (1982) p. 460-481 | MR 661164 | Zbl 0458.35019

[H, 1967] L. Hörmander, Hypoelliptic second order differential equations, Acta Math 119 (1967) p. 147-171 | MR 222474 | Zbl 0156.10701

[Hosh, 1995] T. Hoshiro, Failure of analytic hypoellipticity for some operators of X 2 +Y 2 type, J. Math. Kyoto Univ. 35 (1995) p. 569-581 | MR 1365248 | Zbl 0846.35034

[K, 1973] J.J. Kohn, Pseudo-differential operators and hypoellipticity, Proceed. Symposia in Pure Math. XXIII (1973) p. 61-70 | MR 338592 | Zbl 0262.35007

[Ma, 1998] T. Matsuzawa, Optimal Gevrey esponents for some degenerate elliptic operators, J. Korean Math. Soc 35 (1998) p. 981-997 | MR 1666486 | Zbl 0924.35031

[M, 1980,1] G. Métivier, Analytic hypoellipticity for operators with multiple characteristics, Comm. in PDE 6 (1980) p. 1-90 | MR 597752 | Zbl 0455.35040

[M, 1980,2] G. Métivier, Une classe d'opérateurs non hypoelliptiques analytiques, Indiana Univ. Math. J 29 (1980) p. 169-186 | MR 589650 | Zbl 0455.35041

[M, 1981] G. Métivier, Non-hypoellipticité analytique pour D x 2 +(x 2 +y 2 )D y 2 , C. R. Acad. Sci. Paris 292 (1981) p. 401-404 | MR 609762 | Zbl 0481.35033

[N, 1966] T. Nagano, Linear differential systems with singularities and applications to transitive Lie algebras, J. Math. Soc. Japan 18 (1966) p. 398-404 | MR 199865 | Zbl 0147.23502

[O, 1973] O. Oleinik, On the analyticity of solutions of partial differential equations and systems, Astérisque 2,3 (1973) p. 272-285 | MR 399640 | Zbl 0291.35013

[O-R, 1973] O. A. Oleinik & E.V. Radkevic, Second order equations with nonnegative characteristic form, AMS and Plenum Press, 1973 | MR 457908

[R-S, 1977] L.P. Rothschild & E.M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math 137 (1977) p. 247-320 | MR 436223 | Zbl 0346.35030

[S, 1974] J. Sjöstrand, Parametrices for pseudodifferential operators with multiple characteristics, Arkiv för Mat 12 (1974) p. 85-130 | MR 352749 | Zbl 0317.35076

[S, 1982] J. Sjöstrand, Analytic wavefront sets and operators with multiple characteristics, Hokkaido Math. J 12 (1983) p. 392-433 | MR 725588 | Zbl 0531.35022

[Su, 1990] H.J. Sussmann, Real-analytic desingularization and subanalytic sets: an elementary approach, Trans. A. M. S 317 (1990) p. 417-461 | MR 943608 | Zbl 0696.32005

[Ta, 1980] D.S Tartakoff, On the local real analyticity of solutions to U and the ¯-Neumann problem, Acta Math. 145 (1980) p. 117-204 | MR 590289 | Zbl 0456.35019

[Tr, 1984] J.-M. Trépreau, Sur l'hypoellipticité analytique microlocale des opérateurs de type principal, Comm. in PDE 9 (1984) p. 1119-1146 | MR 759240 | Zbl 0566.35027

[T, 1971] F. Treves, Analytic hypo-elliptic PDEs of principal type, Comm. Pure Applied Math. XXIV (1971) p. 537-570 | MR 296509 | Zbl 0222.35014

[T, 1978] F. Treves, Analytic hypo-ellipticity of a class of pseudodifferential operators with double characteristics and applications to the ¯-Neumann problem, Comm. in PDE 3 (1978) p. 476-642 | MR 492802 | Zbl 0384.35055

[T, 1999] F. Treves, Symplectic geometry and analytic hypo-ellipticity, Proceed. Sympos. Pure Math. 65, A.M.S., 1999, p. 201-219 | Zbl 0938.35038